Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 91, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 3, 2004, 7:15 PM CDT for Dane County, Wisconsin. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2004, 7:15 PM CDT (00:15 UTC)
- Expired
- Aug 3, 2004, 8:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
County Dane County, WI
The radar
The Milwaukee radar (KMKX), 86 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 7:38 PM CDT | TSTM WND GST 65 | Verona, WI | SEVERAL BRANCHES BLOWN OFF TREES FROM VERONA TO 2 MILES NORTHEAST OF MIDDLETON. |
| Aug 3, 7:40 PM CDT | TSTM WND GST 50 | 3 Se Cross Plains, WI | |
| Aug 3, 7:54 PM CDT | TSTM WND GST 55 | 2 Ne Middleton, WI | ESTIMATED GUST OF 50 TO 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2771 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 16.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMKX 040015
SVRMKX
WIC025-040115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
713 PM CDT TUE AUG 3 2004
THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DANE COUNTY IN SOUTH CENTRAL WISCONSIN
* UNTIL 815 PM CDT
* AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 10 MILES NORTHWEST OF MAZOMANIE TO 15 MILES SOUTHWEST OF MOUNT
HOREB...AND MOVING EAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WINDSOR...WAUNAKEE...SUN PRAIRIE...STOUGHTON...SHOREWOOD HILLS
...OREGON...MONONA...MIDDLETON...MCFARLAND...MADISON...FITCHBURG
...CROSS PLAINS AND BLACK EARTH.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 4289 8983 4317 8984 4324 8981 4324 8977
4327 8970 4327 8931 4328 8929 4328 8921
4287 8921
$$
REM/DRHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:39 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 3, 2:39 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 239 PM CDT TUE AUG 3 2004 .DISCUSSION...FORECAST FOCUS ON THUNDERSTORMS THROUGH WEDNESDAY. PROFILER NETWORK SHOWS THAT MID LEVEL INFLOW INTO CENTRAL WI HAS HELPED TO PRODUCE BANDS OF SHOWERS OVER CENTRAL AND SOUTHERN WI TODAY. SOUTHWEST TO WEST WINDS AT H700 WITH NORTHWEST WINDS AT H500 HAVE COMBINED TO PRODUCE CONFIGURATION SEEN ON AREA RADARS. RUC AND SATELLITE HINT AT H500 VORT MAX MOVING EAST INTO MN ATTM. SMALL BUT TIGHTLY WOUND MCS ACROSS SOUTHERN MN AND NORTHERN IA HAS BEEN MOVING STEADILY EASTWARD THIS MORNING AND AFTERNOON. THIS AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS EXPECTED TO ENTER SOUTHERN WI THIS EVENING. CONFIDENCE IN REMAINDER OF FORECAST IS LOW BUT HERE IS REASONING: MODELS ARE SUFFERING FROM CONVECTIVE FEEDBACK AND DEVELOP AN UNREALISTICALLY DEEP LOW OVERNIGHT AND INTO WEDNESDAY...ALL OF WHICH PRODUCES A LARGE PRECIPITATION SHIELD OF HEAVY RAINFALL. ALTHOUGH IT SEEMS THAT RAINFALL IS LIKELY LATE TONIGHT INTO WEDNESDAY BUT HAVE PULLED BACK FROM MODEL QPF...WHICH RESULTS MAY STILL BE TOO HIGH. LATER RUNS WILL HOPEFULLY RESOLVE THIS ISSUE. HAVE OPTED TO USE MESOETA WINDS FOR FORECAST BUT HAD TO TRIM WIND SPEEDS DUE TO THE TOO DEEP SURFACE LOW TO OUR SOUTH. TEMPERATURES ALSO SUFFER FROM THE STRONG NORTHEAST FLOW AND HAVE TENDED TO BRING UP DAYTIME AND NIGHTTIME TEMPERATURES. STILL LOOKING FOR DRY WEATHER FROM WEDNESDAY NIGHT THROUGH THE WEEKEND. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Aug 3, 5:00 AM CDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT TUE AUG 3 2004 WIZ046-047-051-052-056>060-062>072-041000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 500 AM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...MAINLY WEST OF A LINE FROM WISCONSIN DELLS THROUGH JEFFERSON TO LAKE GENEVA. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. BUT AT THIS TIME THEY ARE NOT EXPECTED TO BE SEVERE. THE NEXT CHANCE OF STORMS AFTER THAT IS FORECAST TO HOLD OFF UNTIL MONDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING. NJ
In the hours before
Special weather statement, Aug 3, 5:25 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 525 PM CDT TUE AUG 3 2004 WIZ046-047-051-052-056>060-062>072-032331- COLUMBIA WI-DANE WI-DODGE WI-FOND DU LAC WI-GREEN WI-GREEN LAKE WI-IOWA WI-JEFFERSON WI-KENOSHA WI-LAFAYETTE WI-MARQUETTE WI-MILWAUKEE WI-OZAUKEE WI-RACINE WI-ROCK WI-SAUK WI-SHEBOYGAN WI-WALWORTH WI-WASHINGTON WI-WAUKESHA WI- 525 PM CDT TUE AUG 3 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 699 CONTINUES UNTIL 10 PM CDT... A CLUSTER OF THUNDERSTORMS HAS PRODUCED SEVERE WEATHER NORTH OF MADISON...ACROSS COLUMBIA AND SAUK COUNTIES. LAW ENFORCEMENT IN REEDSBURG...SAUK COUNTY...AND THE PUBLIC IN DOYLESTOWN...COLUMBIA COUNTY...REPORT GOLF BALL SIZE HAIL. A SPOTTER IN PORTAGE...COLUMBIA COUNTY...REPORTED 2.5 INCHES OF RAIN IN ABOUT 30 MINUTES. SOME STREET FLOODING WAS REPORTED IN THE WISCONSIN DELLS AREA. FLASH FLOODING IS LIKELY ACROSS PARTS OF SAUK AND COLUMBIA COUNTY. THESE STORMS ARE DRIFTING TO THE EAST SOUTHEAST AT 15 MPH AND WILL EVENTUALLY MOVE INTO DODGE AND POSSIBLY NORTHERN DANE AND JEFFERSON COUNTIES. IF THEY MAINTAIN THEIR INTENSITY...ADDITIONAL WARNINGS WILL LIKELY BE ISSUED. A MUCH LARGER LINE OF THUNDERSTORMS IS APPROACHING THE MISSISSIPPI RIVER TO THE WEST AND IS EXPECTED TO TRACK ACROSS MOST OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN THIS EVENING. ALTHOUGH THIS LINE OF STORMS HAS LOST SOME OF ITS STRENGTH...IT STILL POSES A SEVERE WEATHER THREAT IN THE NEXT FEW HOURS...MAINLY WEST OF MADISON. DAVIS
Local storm report, Aug 3, 5:35 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
535 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 NNW COLUMBUS 43.35N 89.04W
08/03/2004 1.25 INCH COLUMBIA WI LAW ENFORCEMENT
HALF DOLLAR SIZED HAIL REPORTED ON DUBORG ROAD BETWEEN
FALL RIVER AND COLUMBUS.
&&
DAVIS/KONOPLocal storm report, Aug 3, 5:49 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
549 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL COLUMBUS 43.34N 89.03W
08/03/2004 1.75 INCH COLUMBIA WI LAW ENFORCEMENT
&&
DAVIS/KONOPSpecial weather statement, Aug 3, 6:25 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 625 PM CDT TUE AUG 3 2004 WIZ046-047-051-052-056>060-062>072-040030- COLUMBIA WI-DANE WI-DODGE WI-FOND DU LAC WI-GREEN WI-GREEN LAKE WI-IOWA WI-JEFFERSON WI-KENOSHA WI-LAFAYETTE WI-MARQUETTE WI-MILWAUKEE WI-OZAUKEE WI-RACINE WI-ROCK WI-SAUK WI-SHEBOYGAN WI-WALWORTH WI-WASHINGTON WI-WAUKESHA WI- 625 PM CDT TUE AUG 3 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 699 CONTINUES UNTIL 10 PM CDT... THUNDERSTORMS ARE BECOMING MORE NUMEROUS ACROSS SOUTH CENTRAL AND PARTS OF SOUTHEAST WISCONSIN EARLY THIS EVENING. THROUGH 730 PM CDT THE THUNDERSTORMS WILL BE PRIMARILY FOCUSED ACROSS SOUTHERN SAUK...IOWA... LAFAYETTE...DANE...GREEN AND JEFFERSON COUNTIES. THUNDERSTORMS EXTENDED ALONG A WIDE BAND STRETCHING FROM JEFFERSON THROUGH NORTHERN DANE INTO SAUK COUNTY. ANOTHER LINE OF STORMS IS APPROACHING FROM THE WEST...MOVING OUT OF CRAWFORD...RICHLAND AND GRANT COUNTIES. ALL THESE STORMS ARE MOVING TO THE EAST SOUTHEAST AT 25 MPH. SOME OF THE STORMS ARE REACHING SEVERE LEVELS. WATERTOWN IN NORTHERN JEFFERSON COUNTY HAS REPORTED 1/2 INCH HAIL WITH ONE STORM. STRONG AND DAMAGING WINDS ARE LIKELY WITH THE STORMS APPROACHING WESTERN IOWA...LAFAYETTE AND SAUK COUNTIES. ALL OF THESE STORMS WILL PRODUCE TORRENTIAL RAINFALL WITH FLOODING OF URBAN AND LOW LYING AREAS POSSIBLE. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SAUK AND COLUMBIA COUNTIES UNTIL 815 PM CDT. THE HEAVIEST RAINFALL SO FAR THIS EVENING STRETCHES IN A NARROW BAND FROM SOUTHWEST DODGE COUNTY NEAR LOWELL...NORTHWEST TO THE WISCONSIN DELLS AREA. DAVIS
Special weather statement, Aug 3, 6:55 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 655 PM CDT TUE AUG 3 2004 WIZ046-047-051-052-056>060-062>072-040030- COLUMBIA WI-DANE WI-DODGE WI-FOND DU LAC WI-GREEN WI-GREEN LAKE WI-IOWA WI-JEFFERSON WI-KENOSHA WI-LAFAYETTE WI-MARQUETTE WI-MILWAUKEE WI-OZAUKEE WI-RACINE WI-ROCK WI-SAUK WI-SHEBOYGAN WI-WALWORTH WI-WASHINGTON WI-WAUKESHA WI- 625 PM CDT TUE AUG 3 2004 ...PARTS OF SEVERE THUNDERSTORM WATCH NUMBER 699 CANCELED... MARQUETTE...GREEN LAKE...FOND DU LAC AND SHEBOYGAN HAVE BEEN CLEARED FROM THE THE WATCH AREA. THE REMAINDER OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN REMAIN UNDER A SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT. NUMEROUS SEVERE THUNDERSTORM WARNING ARE IN EFFECT ACROSS THE AREA FROM STRONG STORMS EXTENDING FROM JEFFERSON COUNTY...WEST THROUGH DANE...SAUK...IOWA AND LAFAYETTE COUNTIES. REMAIN ALERT FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA THIS EVENING. DAVIS
Local storm report, Aug 3, 7:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
707 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG FALL RIVER 43.39N 89.05W
08/03/2004 COLUMBIA WI LAW ENFORCEMENT
ONE HUNDRED HOUSES DAMAGED...40 FOOT OAK TREE
DOWN...POWER LINES DOWN...WINDOWS BLOWN OUT. REPORTS OF
HAIL JUST UNDER GOLF BALL SIZE STILL ON THE GROUND TWO
HOURS AFTER EVENT.
&&
DAVIS/KONOPThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:54 PM CDT | Flash Flood Warning | MKX | Jefferson, Waukesha | 2 hr |
| Aug 3, 8:15 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Jefferson | 60 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.